Angioedema of the Tongue
* * * * *
Angioedema of the Tongue
July 20, 2006
A 75-year-old man presented to the emergency department with diffuse swelling of his tongue that had begun a few hours earlier. He had no known history of allergies. He had been taking 25 mg of captopril twice daily for the past three years because of hypertension. On examination, he could neither speak nor swallow. He had a large, swollen, protuberant tongue (Panels A and B) and hypersalivation and was breathing through his nose. His blood pressure was normal. He had mild tachypnea, but not hypoxemia, stridor, or wheezing. Angioedema was diagnosed, and the patient was treated with epinephrine, antihistamines, and corticosteroids; the symptoms resolved over a three-hour period. Laboratory tests subsequently showed that tryptase and complement component levels (C1q, C3, and C4) were normal. The angioedema was likely due to the angiotensin-converting–enzyme inhibitor.
* * * *
Tongue swelling in the recovery room: a case report and discussion of postoperative angioedema.
May 19 2006
Department of Anesthesiology and Pain Management, University of Texas Southwestern Medical Center at Dallas, 75390-9068, USA. firstname.lastname@example.org
We present a case of potentially life-threatening postoperative swelling of the tongue and oropharynx that developed in the postanesthesia care unit in a patient taking lisinopril. The principal treatment of angioedema is the discontinuation of the precipitating agent and airway management. Patients with swelling limited to the face and oral cavity may only require monitoring. However, those with swelling in the floor of the mouth, tongue, and supraglottic or glottic areas should have their airway secured by tracheal intubation immediately. Early intubation in patients displaying these characteristics may decrease the incidence of emergent surgical airways. Angioedema is self-limiting, and the swelling usually resolves spontaneously in two to 3 days. Proper identification of angiotensin-converting enzyme inhibitor-associated angioedema requiring a timely airway intervention may reduce mortality, and recognition of its self-limiting course can prevent unnecessary tracheostomy.
PMID: 16731329 [PubMed - in process]
* * * * *
Life-threatening orolingual angioedema during thrombolysis in acute ischemic stroke.
Neurological Clinic and Stroke Unit, University Hospital Basel, Petersgraben 4, 4031 Basel, Switzerland. email@example.com
BACKGROUND: Orolingual angioedema can occur during thrombolysis with alteplase in stroke patients. However, data about its frequency, severity and the significance of concurrent use of angiotensin-converting-enzyme inhibitors (ACEi) are sparse.
OBJECTIVE: (1), to alert to the potentially life-threatening complication of orolingual angioedema. (2), to present CT-scans of the tongue which exclude lingual hematoma. (3), to estimate the frequency of orolingual angioedema. (4), to evaluate the risk associated with the concurrent use of ACEi.
METHODS: Single center, databank-based observational study on 120 consecutive patients with i. v. alteplase for acute stroke. Meta-analysis of all stroke studies on alteplase-associated angioedema, which provided detailed information about the use of ACE-inhibitors. Across studies, the Peto odds ratio of orolingual angioedema for "concurrent use of ACEi" was calculated.
RESULTS: Orolingual angioedema occurred in 2 of 120 patients (1.7%, 95% CI 0.2-5.9 %).Angioedema was mild in one, but rapidly progressive in another patient. Impending asphyxia prompted immediate intubation. CT showed orolingual swelling but no bleeding. One of 19 (5%) patients taking ACEi had orolingual angioedema, compared to 1 of 101 (1%) patients without ACEi. Medline search identified one further study about the occurrence of alteplase-associated angioedema in stroke patients stratified to the use of ACEi. Peto odds ratio of 37 (95 % CI 8-171) indicated an increased risk of alteplasetriggered angioedema for patients with ACEi (p <0.001).>
CONCLUSION: Orolingual angioedema is a potentially life-threatening complication of alteplase treatment in stroke patients, especially in those with ACEi. Orolingual hematoma as differential diagnosis can be excluded by CT-scan.
PMID: 16184341 [PubMed - indexed for MEDLINE]
* * * *
Airway compromise due to angiotensin-converting enzyme inhibitor-induced angioedema: clinical experience at a large community teaching hospital.
Laryngeal edema and death from asphyxiation after tooth extraction in four patients with hereditary angioedema.
Tongue angioedema associated with angiotensin-converting enzyme inhibitor (diagnosis, differential diagnosis, treatment)